Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 30, NWS Tucson, AZ

August 6, 2004Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 6, 2004, 5:30 PM MST for Pima County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 5:30 PM MST (00:30 UTC)
Expired
Aug 6, 2004, 10:30 PM MST
In force
5 hr
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 158 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1284 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2427 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 070035
FFWTWC
AZC019-070630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
530 PM MST FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN ARIZONA
    THIS INCLUDES THE CITY OF SELLS

* UNTIL 1130 PM MST

* AT 525 PM MST...WEATHER SERVICE DOPPLER RADAR INDICATED TWO AREAS  
  OF HEAVY RAIN ACROSS THE TOHONO OODHAM INDIAN NATION. ONE AREA WAS 
  BETWEEN COMOBABI AND SELLS WHILE THE OTHER AREA WAS BETWEEN COWLIC 
  AND KOM VO. 

RADAR ESTIMATED RAINFALL TOTALS BETWEEN 2 TO 4 INCHES NORTH OF SELLS 
AND ALONG THE VAMORI WASH BETWEEN COWLIC AND KOM VO. SECONDARY 
WASHES WILL FLOW INTO VAMORI WASH OVER THE NEXT 3 TO 5 HOURS WITH 
THE WATER LIKELY HEADED FOR THE VILLAGE OF KOM VO LATER TONIGHT. 
ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN WILL ALSO AFFECT THE AREA 
NEAR GU VO WITH FLASH FLOODING OF SMALL STREAM LIKELY.

SMALL STREAMS...SECONDARY ROADS...AND NORMALLY DRY WASHES WILL FLOOD
QUICKLY. DO NOT DRIVE INTO FLOODED AREAS. MOVE TO HIGHER GROUND.

LAT...LON 3183 11263 3166 11200 3221 11164 3226 11261

$$

GLUECK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:45 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 6, 1:45 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST FRI AUG 6 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A WEATHER DISTURBANCE SOUTH OF THE INTERNATIONAL BORDER
WILL PROVIDE THE AREA WITH SCATTERED SHOWERS AND THUNDERSTORMS
TONIGHT. HIGH PRESSURE TO OUR EAST WILL MAINTAIN A MOIST SOUTHERLY
FLOW INTO EARLY NEXT WEEK. THIS WILL RESULT IN THE TYPICAL ISOLATED
TO SCATTERED THUNDERSTORMS THE REGION EXPERIENCES THIS TIME OF YEAR
&&

.DISCUSSION...THUNDERSTORM DEVELOPMENT HAS BEEN A LITTLE SLOWER THAN
EXPECTED...BUT A FEW WERE FORMING SOUTH OF OLS AND NEAR PARKER
CANYON LAKE EARLY THIS AFTERNOON. SO FAR THESE STORMS HAVE BEEN
FAIRLY STRONG WITH NOT A LOT OF MOVEMENT OR ORGANIZATION. IF THIS IS
AN INDICATION OF WHAT MAY HAPPEN LATER THIS AFTERNOON AND EVENING...
THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL. LATEST GFS MODEL
SUGGESTED THAT THE INVERTED TROUGH TO OUR SOUTH WILL HELP FORM A
COMPLEX OF STORMS LATE THIS EVENING WHICH SHOULD BE FARTHER NORTH
COMPARED TO LAST NIGHT. THIS DEVELOPMENT WOULD TAKE PLACE CLOSER TO
THE INTERNATIONAL BORDER AND KEEP MOST OF SERN AZ UNDER A THREAT OF
THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS WELL PAST MIDNIGHT. FOR
NOW...NOT QUITE SURE THERE WILL BE ENOUGH ORGANIZATION TO STORMS
EARLY ON TO WARRANT THE ISSUANCE OF A FLASH FLOOD WATCH.
HOWEVER...THIS WILL BE SOMETHING TO CONSIDER FOR CNTRL COCHISE COUNTY
WESTWARD AS THE EVENING APPROACHES. GIVEN THE SCENARIO THAT A
COMPLEX WILL FORM JUST TO OUR SOUTH AND MOVE OVER PARTS OF SERN AZ
TONIGHT...WILL KEEP POPS UP OVERNIGHT AND INTO EARLY SATURDAY. IF
THIS SCENARIO HAPPENS..THERE SHOULD BE A LATER START IN THE
REDEVELOPMENT OF THUNDERSTORMS SATURDAY ALONG WITH SOMEWHAT LESS
AREAL COVERAGE. AT ANY RATE...MODELS KEEP THE REGION UNDER A MOIST
FLOW WITH THE MID LEVEL HIGH CENTERED SOMEWHERE OVER OR NEAR OUR CWA
THROUGH EARLY NEXT WEEK. EVENTUALLY...GFS MODEL SHIFTS THE HIGH
CENTER NORTH OF US WITH HINT AT BETTER MOISTURE AND UPPER DYNAMICS
AROUND NEXT FRIDAY.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Aug 6, 11:15 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1115 AM MST FRI AUG 6 2004

AZZ019-029>035-070700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1115 AM MST FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...A RATHER ACTIVE AFTERNOON AND EVENING IS EXPECTED OVER
LARGE PORTIONS OF SOUTHEAST ARIZONA. THE RISK OF FLASH FLOODING IS
ABOVE NORMAL...WHILE THE RISK OF DAMAGING DOWNBURST WINDS AND HAIL IS
NEAR NORMAL.

DISCUSSION...THE ATMOSPHERE HAS BECOME QUITE UNSTABLE ACROSS THE
REGION THIS MORNING. CONSIDERABLE MOISTURE HAS SPREAD NORTH FROM A
COUPLE OF THUNDERSTORM COMPLEXES THAT AFFECTED NORTHWEST MEXICO
LAST NIGHT. ISOLATED THUNDERSTORMS MOVED ACROSS COCHISE AND WESTERN
PIMA COUNTIES THIS MORNING...BUT SKIES HAVE SINCE CLEARED.
ELSEWHERE...AFTER PLENTY OF SUNSHINE EARLIER THIS MORNING...CLOUDS
WERE TRYING TO BUILD A LITTLE EARLIER THAN USUAL. IF THAT TREND
CONTINUES...IT MAY CUT INTO DAYTIME HEATING AND KEEP THE ATMOSPHERE
FROM DESTABILIZING TO ITS FULL POTENTIAL. THE MEAN FLOW PATTERN AND
MODEST MID LEVEL SHEAR IS SUFFICIENT TO SUPPORT ORGANIZED
THUNDERSTORM CLUSTERS WHICH MAY NOT ONLY TRAIN...BUT ALSO SUSTAIN
THEMSELVES WELL AFTER SUNSET. THE HIGHEST RISK OF CELL TRAINING
APPEARS TO BE FROM SANTA CRUZ AND THE EASTERN HALF OF PIMA COUNTIES
INTO EASTERN PINAL...GRAHAM AND NORTHERN GREENLEE COUNTIES. IF
INITIAL THUNDERSTORM DEVELOPMENT IS STRONG AND PARTICULARLY
ORGANIZED...A FLASH FLOOD WATCH MAY BE REQUIRED SINCE THE MOUNTAINS
OF EASTERN PIMA...SANTA CRUZ AND GRAHAM COUNTIES HAVE RECEIVED HEAVY
RAIN A FEW TIMES THIS WEEK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AFTER AN ACTIVE AFTERNOON AND EVENING...THE RISK OF THUNDERSTORMS IS
EXPECTED TO DIMINISH SOMEWHAT OVER THE WEEKEND AS HIGH PRESSURE NEAR
EL PASO SHIFTS INTO NORTHERN MEXICO. THERE WILL BE PLENTY OF
MOISTURE STUCK OVER THE REGION...THOUGH...SO ISOLATED AND SLOW-MOVING
THUNDERSTORMS ARE STILL EXPECTED. THE HIGH IS THEN EXPECTED TO SHIFT
NORTH OR EAST OF THE REGION NEXT WEEK...LEADING TO A RATHER TYPICAL
MONSOON CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.